Risks of gastrointestinal ulcers linked to aspirin use might outweigh its benefits for the heart
Doctors should consider whether patients are at high risk of stomach ulcers before prescribing aspirin treatment. A study published today in the open access journal BMC Medicine reveals that low-dose aspirin treatment may be responsible for one extra case of gastrointestinal complications, which include ulcer bleeding or perforation, in every 50 aspirin users per year in susceptible groups, such as older men with a history of peptic ulcer. The authors conclude that for some patients taking aspirin to reduce their risk of heart attack, the risk of gastrointestinal complications might outweigh the cardioprotective effects of the drug.
Sonia Hernández-Díaz and Luis García Rodríguez analysed two anonymous databases of patient information, the General Practice Research Database in the UK and the Base de Datos para la Investigación Farmacoepidemiológica en Atención Primaria in Spain, to characterise patients taking low-dose aspirin as a preventive measure against heart attack, in terms of major gastrointestinal risk factors. Risk factors for upper gastrointestinal tract complications include advanced age, male sex, prior ulcer history and use of other non-steroidal anti-inflammatory drugs (NSAIDs). The researchers then estimated the excess gastrointestinal risk caused by aspirin use in patients with and without these risk factors.
Hernández-Díaz and García Rodríguez find that 88% of aspirin users are over 60 and that 52-54% of them are male. From 3.8% to 5.9% of them have a history of gastrointestinal ulcer. Across all risk groups, aspirin use is responsible for an extra 5-6 cases of upper gastrointestinal tract complications per 1,000 aspirin users per year. This excess risk is larger in populations that are at high risk of gastrointestinal complications, such as older men or patients with a history of peptic ulcer. The authors estimate that aspirin use might be responsible for 20 extra cases per 1,000 aspirin users per year in men older than 70 with a past history of peptic ulcer. On the other hand, the excess risk is smaller in populations that are at low risk of gastrointestinal complications.
Cardioprotective aspirin users and their excess risk of upper gastrointestinal complications
Sonia Hernandez-Diaz and Luis A Garcia Rodriguez
BMC Medicine 2006, (in press)
After publication article available from the journal website at: http://www.biomedcentral.com/bmcmed/
The article is available free of charge, according to BioMed Central's open access policy.
Last reviewed: By John M. Grohol, Psy.D. on 30 Apr 2016
Published on PsychCentral.com. All rights reserved.